CHF, AFib, A-flutter
Positive inotropic effect (increases force of myocardial contraction), prolongs
refractory period, ↓ conduction through SA and AV nodes. Essentially digoxin is
given to increase cardiac output and slow the rate.
• Excreted by kidneys
• Assess patient for hypersensitivity
• Contraindicated with uncontrolled ventricular arrhythmias
• Hypokalemia increase risk for toxicity
• Hypercalcemia ↑ risk for toxicity
• Use caution with diuretic use as they may cause electrolyte abnormalities
that can lead to toxicity
• Assess patient for cardiac arrhythmias including bradycardia
• Signs of toxicity include vision changes (blurred vision, yellow, green vision
• Monitor pulse rate for 1 full minute prior to dosing patient (hold for pulse <60)
Hey guys, let’s talk about, Digoxin also known as Lanoxin. This is an oral and injectable medication, as you can see here in the picture. So remember when we talk about the therapeutic class, we are talking about how the drug works in the body while the pharmacologic class is the chemical effect of the drug. So for digoxin, the therapeutic class is an antiarrhythmic and an inotropic while the pharmacologic class is a digitalis glycoside. So what is the mechanism of action of Digoxin? So digoxin has a positive inotropic effect, which means it increases the force of myocardial contraction and the refractory period is prolonged. Digoxin decreases conduction through the SA and AV nodes, which is how digoxin helps with AFib in AF flutter and is given to increase the cardiac output and slow rate. So like I just mentioned, digoxin is indicated for atrial fibrillation, atrial flutter, and also congestive heart failure.
So with digoxin, we can see some side effects including dizziness, fainting, bradycardia because remember it slows the rate and even in a regular heartbeat. So let’s take a look at a few nursing considerations for digoxin; assess your patient for hypersensitivity, cardiac arrhythmias, and bradycardia before administering. check your patient’s pulse for one full minute prior to giving them the medication and guys hold for a pulse that is less than 60. Guys, that information is super important to remember, and you will definitely see it again sometime in your future, I am sure of it. So digoxin is contraindicated for patients who have uncontrolled ventricular arrhythmias; issues like hypokalemia, hypercalcemia, and even diuretics because of the electrolyte abnormal abnormalities that can result all increase the risk of toxicity. Be sure to teach your patients signs of toxicity, which include blurred vision and yellow and green vision disturbances. So guys, when we think of digoxin, think that we give this medication to patients who have a weak heart as that helps the heart to squeeze. That’s it for digoxin or Lanoxin. Now go out and be your best self today. And as always happy nursing.